Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 81, NWS Milwaukee, WI

August 16, 2012Columbia County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 16, 2012, 3:35 AM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 3:35 AM CDT (08:35 UTC)
Expired
Aug 16, 2012, 4:15 AM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, WI, Sauk County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS53 KMKX 160835
SVRMKX
WIC021-111-160915-
/O.NEW.KMKX.SV.W.0081.120816T0835Z-120816T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 AM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN...
  NORTHEASTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 415 AM CDT

* AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WISCONSIN DELLS...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTAGE AROUND 400 AM CDT.
  PARDEEVILLE AROUND 410 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4364 8926 4351 8924 4352 8983 4364 8988
TIME...MOT...LOC 0835Z 264DEG 35KT 4361 8978
WIND...HAIL 60MPH 1.00IN

$$
3 follow-up statements
722 
WWUS53 KMKX 160847
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 AM CDT THU AUG 16 2012

WIC021-111-160915-
/O.CON.KMKX.SV.W.0081.000000T0000Z-120816T0915Z/
COLUMBIA WI-SAUK WI-
347 AM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SAUK AND NORTHWESTERN COLUMBIA COUNTIES UNTIL 415 AM CDT...

AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF WISCONSIN DELLS
TO 7 MILES NORTHEAST OF BARABOO...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PORTAGE AROUND 355 AM CDT.
  PARDEEVILLE AROUND 410 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4364 8926 4351 8924 4352 8983 4364 8988
TIME...MOT...LOC 0847Z 264DEG 35KT 4363 8963 4352 8960
WIND...HAIL 60MPH 1.00IN

$$
482 
WWUS53 KMKX 160901
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 AM CDT THU AUG 16 2012

WIC021-111-160915-
/O.CON.KMKX.SV.W.0081.000000T0000Z-120816T0915Z/
COLUMBIA WI-SAUK WI-
401 AM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SAUK AND NORTHWESTERN COLUMBIA COUNTIES UNTIL 415 AM CDT...

AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF PORTAGE TO
PORTAGE...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PARDEEVILLE AROUND 410 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4364 8926 4351 8924 4352 8983 4364 8988
TIME...MOT...LOC 0901Z 264DEG 36KT 4363 8934 4353 8948
WIND...HAIL 60MPH 1.00IN

$$
075 
WWUS53 KMKX 160912
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
412 AM CDT THU AUG 16 2012

WIC021-111-160921-
/O.EXP.KMKX.SV.W.0081.000000T0000Z-120816T0915Z/
COLUMBIA WI-SAUK WI-
412 AM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAUK AND
NORTHWESTERN COLUMBIA COUNTIES WILL EXPIRE AT 415 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL 
CONTINUE THROUGH AT LEAST 6 OR 7 AM THIS MORNING. 

LAT...LON 4364 8926 4351 8924 4352 8983 4364 8988
TIME...MOT...LOC 0911Z 264DEG 36KT 4364 8920 4354 8934

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:24 AM CDT, 11 minutes earlier.

Area forecast discussion, Aug 16, 3:24 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
324 AM CDT THU AUG 16 2012

.TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM TO HIGH.

TSTORMS DEVELOPING OVER WEST CENTRAL AND SW WI ARE AHEAD OF THE
COLD FRONT IN ZONE OF LOW TO MID LEVEL WARM ADVECTION AND MOISTURE
TRANSPORT...AND ALSO NEAR LEADING EDGE OF UPPER LEVEL DIVERGENCE
FROM APPROACHING UPPER TROUGH AXIS OVER MN AND THE DAKOTAS.
ADDITIONAL STORMS MAY EVENTUALLY DEVELOP ALONG OR SLIGHTLY BEHIND
THE COLD FRONT DUE TO LOW LEVEL FRONTOGENESIS AND ELEVATED CAPE
LINGERING BEHIND THE FRONT.

EXPECT WIDESPREAD SHOWERS/TSTORMS TO MOVE EWD ACROSS SRN WI THIS
AM WITH SCT TSTORMS POSSIBLY LINGERING INTO EARLY AFTERNOON OVER
SE WI. MUCAPE UP TO 1000 J/KG AND MDT EFFECTIVE SHEAR COULD
SUPPORT AN ISOLD SVR STORM BUT OVERALL MOST CONVECTION SHOULD
REMAIN BELOW SVR LEVELS. RAINFALL TOTALS FROM 0.30 TO 0.50 INCHES
ARE EXPECTED WITH THE USUAL ISOLD HIGHER OR LOWER AMOUNTS. COLD
AND DRY AIR ADVECTION TO TAKE HOLD THIS AFTERNOON AND TNT FROM
WEST TO EAST ACROSS THE AREA WITH A POLAR HIGH OVER THE NRN
PLAINS.

.FRIDAY THROUGH SATURDAY NIGHT...FORECAST CONFIDENCE IS HIGH.

LONGWAVE TROUGH LINGERS ACROSS THE WESTERN GREAT LAKES REGION
DURING THIS PERIOD...WITH CYCLONIC MIDDLE TO UPPER LEVEL FLOW.
VARIOUS WEAK VORTICITY MAXIMA PASSING THROUGH AT TIMES. AT THE
SURFACE...HIGH PRESSURE TO THE WEST SLIDES SLOWLY TO THE
SOUTHEAST.

COLD FRONT TRIES TO SLIDE SOUTH THROUGH WISCONSIN SATURDAY AND
SATURDAY NIGHT...WITH THE GFS FASTER THAN THE NAM. HOWEVER...AREA
FORECAST SOUNDINGS SUGGEST A DRY AIRMASS DURING THIS TIME...WITH
VERY WEAK INSTABILITY DEVELOPING SATURDAY AFTERNOON. MODELS DIFFER
ON VORTICITY MAXIMA PLACEMENT AS WELL.

THUS...QUIET WEATHER IS FORECAST FOR THIS PERIOD. TEMPERATURES
WILL BE BELOW NORMAL DURING THIS TIME. 925MB TEMPERATURES SUPPORT
LOWER TO MID 70S FOR HIGHS...WITH LOWS IN THE UPPER 40S TO MID
50S...SLIGHTLY WARMER NEAR THE LAKE.

.SUNDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM.

ECMWF/GFS SHOW THE LONGWAVE TROUGH OVER THE REGION SUNDAY FINALLY
MOVING TO THE EAST MONDAY NIGHT AND TUESDAY. GFS BRINGS WEAK COLD
FRONT SOUTH THROUGH THE AREA BY MIDDAY SUNDAY...WITH THE ECMWF
WASHING IT OUT OVER WISCONSIN. BOTH SHOWING PASSING WEAK VORTICITY
MAXIMA THROUGH THE REGION...WITH DIFFERENCES IN TIMING OF THESE
FEATURES.

USED CONSENSUS POPS FOR THIS PERIOD...WHICH GIVES SLIGHT CHANCES
FOR SHOWERS AT TIMES. TEMPERATURES WILL CONTINUE TO BE BELOW
SEASONAL NORMALS...WITH 925MB TEMPERATURES IN THE MID TEENS
CELSIUS RANGE.

HIGH PRESSURE CONTINUES TO SLOWLY SLIDE SOUTHEAST OF THE REGION
INTO THE MIDDLE OF NEXT WEEK...AS THE MIDDLE TO UPPER LEVEL FLOW
BECOMES MORE ZONAL. THIS LOOKS TO BE A FAIRLY DRY PERIOD ACROSS
THE AREA...WITH GRADUALLY WARMER AIR TRYING TO WORK NORTHEAST INTO
THE REGION. WILL GO WITH CONSENSUS POPS AND TEMPERATURES FOR THIS
PERIOD...WHICH MAY YIELD LOW END POPS FOR MID WEEK WITH THE MODEST
WARM AIR ADVECTION.

&&

.AVIATION/12Z TAFS/...

SHOWERS AND TSTORMS TRIGGERED BY A COLD FRONT WILL MOVE FROM WEST
TO EAST ACROSS SRN WI THIS MORNING AND LINGER INTO THE EARLY
AFTERNOON OVER SE WI. SLY WINDS WILL SHIFT TO THE NW WITH THE
FRONTAL PASSAGE. VFR CONDITIONS WILL PREVAIL WITH CIGS AROUND 4-6
KFT BUT WILL SEE REDUCED CIGS AND VSBYS WITHIN TSTORMS. COLD AND
DRY AIR ADVECTION TO TAKE HOLD LATER THIS AFTERNOON AND TNT WITH
MO CLEAR TO PTLY CLOUDY SKIES EXPECTED.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
FRIDAY THROUGH WEDNESDAY...WOOD
Hazardous weather outlook, Aug 15, 11:39 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1139 PM CDT WED AUG 15 2012

WIZ046-047-051-052-056>060-062>072-170445-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1139 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS ALONG A COLD FRONT IS EXPECTED TO REACH
PORTIONS OF SOUTH CENTRAL WISCONSIN AROUND 3 AM...AND PORTIONS OF
THE SOUTHEAST AROUND 5 AM. A FEW STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED MAINLY THURSDAY MORNING AS THE COLD FRONT
MOVES THROUGH. SOME OF THE THUNDERSTORMS MAY STILL BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ643>646-170445-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1139 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT AS A COLD FRONT
APPROACHES FROM THE WEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED MAINLY THURSDAY MORNING AS THE COLD
FRONT MOVES THROUGH. SOME OF THE THUNDERSTORMS MAY STILL BE
STRONG.

GUSTY NORTHWEST WINDS MAY REACH SMALL CRAFT CRITERIA ON THURSDAY.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 16, 3:08 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 AM CDT THU AUG 16 2012

WIZ046-160915-
MARQUETTE-
308 AM CDT THU AUG 16 2012

...STRONG THUNDERSTORM MOVING INTO MARQUETTE COUNTY...

AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN ADAMS COUNTY...MOVING EAST AT
35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WESTFIELD BY 335 AM CDT...
  MONTELLO BY 350 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

GEHRING

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:12 AM CDTSevere Thunderstorm WarningMKXMarquette63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.